Texas, 2012

High Wind in Texas, April 14, 2012

April 14, 2012 · NWS AMA · 2 events in 2 counties and zones

Non-thunderstorm gradient wind gusts occurred across the central and northwest Texas Panhandle during the late afternoon and early evening hours. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Non-thunderstorm gradient wind gusts occurred across the central and northwest Texas Panhandle during the late afternoon and early evening hours. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 14, 3:05 PM CST, 47 minutes earlier.

Area forecast discussion, Apr 14, 3:05 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT SAT APR 14 2012

.DISCUSSION...
THROUGH TONIGHT: DRYLINE HAS NOT MIXED AS FAR EAST AS EXPECTED AND IS
CURRENTLY LOCATED FROM NEAR SLAPOUT TO CANADIAN TO CLARENDON. MAY SEE
THE DRYLINE MIX SLIGHTLY FARTHER EAST THROUGH LATE THIS AFTERNOON
BEFORE STALLING OR POSSIBLY EVEN RETREATING SLIGHTLY WEST. AS A
RESULT...KEPT SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT EAST OF
A LINE FROM FOLLETT TO CLARENDON. COULD SEE ONE OR TWO STORMS
BECOME SEVERE EAST OF THIS LINE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY CONCERN. WEST OF THE DRYLINE...DEEPER MIXING IS
BEGINNING TO WIND INCREASE SPEEDS INTO WIND ADVISORY CRITERIA. HAVE
EVEN SEE SOME BLOWING DUST DEVELOP AT AMARILLO WITHIN THE LAST HOUR.
EXPECT WINDS TO DIMINISH BELOW ADVISORY CRITERIA BY 9 PM...BUT AN
APPROACHING PACIFIC COLD FRONT WILL LIKELY KEEP WINDS IN THE 10 TO 20
MPH RANGE EVEN OVERNIGHT. OVERNIGHT LOWS WILL MEET FROST ADVISORY
CRITERIA IN THE NORTHWEST...BUT WIND SPEEDS ARE EXPECTED TO REMAIN
ABOVE 10 MPH...THEREBY PRECLUDING ANY NEED FOR A FROST ADVISORY.

SUNDAY-SUNDAY NIGHT: MOISTURE IS EXPECTED TO INCREASE BEHIND THE
PACIFIC FRONT WITH A SLIGHT CHANCE FOR SHOWERS DURING THE MORNING
HOURS NORTH AND WEST OF A LINE FROM DALHART TO GUYMON. BY THE
AFTERNOON...WE COULD SEE SOME SHOWERS NORTH AND WEST OF A LINE FROM
ADRIAN TO BEAVER. ANOTHER SHOT OF LIGHT RAIN WILL OCCUR AFTER
MIDNIGHT ACROSS THE NORTHWEST. MUCH COOLER TEMPERATURES ARE EXPECTED
WITH HIGHS IN THE UPPER 50S IN THE NORTHWEST TO NEAR 70 IN THE
SOUTHEAST. WEST AND NORTHWEST WINDS WILL REMAIN BREEZY WITH SPEEDS
BETWEEN 20 AND 30 MPH. THE NORTHWEST AREAS COULD FLIRT WITH FROST
ADVISORY CRITERIA SUNDAY NIGHT AS WINDS WILL DROP UNDER 10 MPH...BUT
CONFIDENCE IS LOW AS INCREASING CLOUD COVER COULD KEEP TEMPERATURES
ABOVE 36F.

MONDAY-MONDAY NIGHT: HIGH TEMPERATURES WILL REBOUND SLIGHTLY...BUT
THEY COULD BE TEMPERED BY EXTENSIVE CLOUD COVER AND PRECIPITATION.
THERE WILL BE A SLIGHT CHANCE FOR RAIN NORTH OF A LINE FROM ADRIAN TO
CANADIAN DURING THE DAYLIGHT HOURS. FROST POTENTIAL WILL ALSO BE A
CONCERN ACROSS THE NORTHWEST MONDAY NIGHT WITH LIGHT WINDS...CLEARING
SKIES...AND LOW TEMPERATURES AROUND 36F.

TUESDAY-SATURDAY: DRY WESTERLY FLOW ALOFT WILL RETURN TO THE
PANHANDLES TUESDAY AND WEDNESDAY WITH HIGH TEMPERATURES WARMING INTO
THE 70S AND 80S. THE FLOW ALOFT WILL BECOME NORTHWESTERLY ON THURSDAY AS
A SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL PLAINS. HIGH TEMPERATURES
WILL BE VERY WARM AS BREEZY DOWNSLOPING WINDS WARM HIGHS INTO THE 80S
AND POSSIBLY THE 90S. A COLD FRONT WILL SWEEP ACROSS THE AREA
THURSDAY NIGHT WITH COOLER TEMPERATURES EXPECTED TO RETURN ON FRIDAY.
BIG DIFFERENCES ARE NOTED BETWEEN THE GFS AND ECMWF THURSDAY NIGHT
AND FRIDAY WITH RESPECT TO SURFACE AND UPPER AIR FIELDS. THE ECMWF
WOULD FAVOR A CHANCE FOR POST-FRONTAL PRECIPITATION ENTERING THE
NORTHWEST ON THURSDAY NIGHT AND SPREADING ACROSS THE REMAINDER OF THE
AREA FRIDAY. HAVE KEPT PRECIPITATION OUT OF THE FORECAST FOR
NOW...PENDING BETTER AGREEMENT. DRIER AND WARMER CONDITIONS ARE
EXPECTED TO RETURN ON SATURDAY AS UPPER RIDGING BUILDS ACROSS THE REGION.

JACKSON

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE SOUTHWEST
TEXAS PANHANDLE UNTIL 9 PM WITH ELEVATED FIRE WEATHER CONDITIONS
ACROSS THE REMAINDER OF THE PANHANDLES UNTIL 9 PM. ELEVATED FIRE
WEATHER CONDITIONS MAY BE POSSIBLE ACROSS THE SOUTHEAST TEXAS
PANHANDLE ON SUNDAY DUE TO RELATIVE HUMIDITY VALUES BETWEEN 15 AND
20 PERCENT ALONG WITH WESTERLY 20-FOOT WINDS BETWEEN 15 AND 20 MPH.
HOWEVER...DUE TO RECENT RAINFALL...CONFIDENCE IN MEETING THESE
CONDITIONS IS CURRENTLY LOW. NO ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED ON MONDAY DUE TO 20-FOOT WINDS REMAINING
BELOW 15 MPH. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE CENTRAL AND WESTERN TEXAS PANHANDLE DUE TO RELATIVE
HUMIDITY VALUES BETWEEN 5 AND 15 PERCENT ALONG WITH SOUTHWESTERLY
20-FOOT WINDS BETWEEN 15 AND 20 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                44  64  40  71  42 /   5  10   5  10   0
BEAVER OK                  41  64  37  70  44 /  10  10   5  20  10
BOISE CITY OK              36  59  36  68  36 /   0  20  20  20   0
BORGER TX                  47  66  47  71  44 /   5  10   5  20   5
BOYS RANCH TX              42  66  40  70  40 /   0  10   5  20   0
CANYON TX                  42  65  37  71  39 /   5  10   5  10   0
CLARENDON TX               46  69  44  73  45 /  10  10   5  10   0
DALHART TX                 37  60  37  69  37 /   0  20  10  20   0
GUYMON OK                  42  63  38  69  39 /   5  20  10  20  10
HEREFORD TX                40  64  37  70  39 /   5  10   5  10   0
LIPSCOMB TX                44  66  40  72  43 /  10  10   5  20  10
PAMPA TX                   43  70  41  70  43 /  10  10   5  10   5
SHAMROCK TX                48  69  42  73  44 /  20  10   5  10   5
WELLINGTON TX              50  70  43  75  46 /  20  10   5  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DEAF SMITH...OLDHAM.

OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

JJ/EA
Hazardous weather outlook, Apr 14, 2:30 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT APR 14 2012

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS
EVENING ACROSS ALL OF THE PANHANDLES DUE TO SOUTH SOUTHWEST WINDS OF
25 TO 40 MPH ALONG WITH GUSTS UP TO 55 MPH AND RELATIVE HUMIDITY
VALUES AROUND 15 PERCENT. CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TO CONTINUE ACROSS THE SOUTHWEST TEXAS PANHANDLE WHERE A
RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM DUE TO WINDS OF 30 TO
40 MPH WITH GUSTS UP TO 55 MPH FOR ALL OF THE OKLAHOMA PANHANDLE AND
THE WESTERN THREE FOURTHS OF THE TEXAS PANHANDLE.

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES. IF STORMS DEVELOP...THEY COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PANHANDLES THIS
EVENING AND TONIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING.

JACKSON

In the hours before

Special weather statement, Apr 14, 11:54 AM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1254 PM CDT SAT APR 14 2012

OKZ003-141830-
BEAVER OK-
1254 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR CENTRAL BEAVER
COUNTY.

AT 1250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BEAVER...MOVING
NORTHEAST AT 40 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Local storm report, Apr 14, 12:10 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
110 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             3 N BEAVER              36.86N 100.52W
04/14/2012  E0.75 INCH       BEAVER             OK   STORM CHASER

&&

EVENT NUMBER AMA1200250

SFJ
Special weather statement, Apr 14, 12:58 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
158 PM CDT SAT APR 14 2012

TXZ005-141930-
LIPSCOMB TX-
158 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT FOR LIPSCOMB COUNTY.

AT 157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF LIPSCOMB...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Special weather statement, Apr 14, 3:07 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT SAT APR 14 2012

TXZ010-142130-
HEMPHILL TX-
407 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR EASTERN HEMPHILL
COUNTY.

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES SOUTH OF LAKE MARVIN...OR
ABOUT 20 MILES SOUTHEAST OF CANADIAN...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Special weather statement, Apr 14, 3:10 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CDT SAT APR 14 2012

TXZ005-142130-
LIPSCOMB TX-
410 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR SOUTHEASTERN
LIPSCOMB COUNTY.

AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF HIGGINS...OR
ABOUT 15 MILES SOUTHEAST OF LIPSCOMB...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Special weather statement, Apr 14, 3:50 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SAT APR 14 2012

TXZ010-015-142215-
HEMPHILL TX-WHEELER TX-
450 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR WHEELER AND HEMPHILL
COUNTIES.

AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES SOUTH OF ALLISON...OR ABOUT
20 MILES NORTH OF SHAMROCK...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SP/EA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hartley

When
April 14, 3:52 PM CST to 3:53 PM CST
Where
Hartley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Hutchinson

When
April 14, 5:22 PM CST to 5:23 PM CST
Where
Hutchinson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375814, 375815.